Over a 4 month period I was Rx'd Vicodin 10-325 tab, Percocet and than Roxicet for pain related to b/l rotator cuff tears. I was not advised to take a stool softener and at times was very constipated. About 4 weeks after one shoulder surgical repair and when I was using Vicodin intermittently, I than developed gastritis. Zantac calmed my system after three weeks and was than discontinued. Now I have a heavy feeling in my stomach and significant burping. My bowel has also slowed. Is it possible that the Zantac so upset my stomach and intestinal flora. Will probiotics help reestablish my intestinal flora? Any other ideas?
Do use the probiotics and a softener. Eat fresh pears, they are scrumptious and full of fiber but you can also cook up any dried fruit with a little water and sugar, add some custard and have as your pudding after supper, Mmm, best way to deal with those constipation problems.
All opiates cause problems with peristalsis, the rhythmatic contractions of the bowel that move feces towards the anus. Used too much the movement stops and ocasionally a resection has to be performed. Severe consiptation secondary to opiates is relieved administration of naltrexane. If you are on opiates a stool softener may not work. As far as restoring intestinal fauna, as suggested, a probiotic will be helpful.
Welcome to the MedHelp forum!
The constipation and burning could be due to painkillers and opioid drugs. Increasing fiber in diet, taking more of fluids and probiotics will help to some extent. Also you should probably take Omeprazole empty stomach in the morning. However, please consult your doctor regarding this.
Thank you for your imput. I have been on probiotics for 7 days and my burping is significantly reduced. My bowels continue to be slow even though I have increase my intake of vegetables and fiber. All of your input was to the point and I appreciate it greatly. Thank you again Nancy
One of the most important things to tell a patient on opiates is to drink lots and lots of fluid. The more fluids the better. The answer is not necessarily in stool softeners or vegetables or extra fibre, although once the feces have solidified a stool soften will he helpful. Once the stool becomes solidified it is very hard to break the feces up. The problem is that the musculature that moves the feces through the tube becomes paralyzed. The first drill with an impaction is to stop the opiates. If you have a physician who knows what he is doing he will prescribe an opiate antagonist such as naltrexane. Very few physicians do this. The amount of opiate necessary to paralyze the bowel depends upon the age and weight of the patient and how acustomed the intestine has become an an opiate. For a long-term user of opiates 70 mg of oxycontin may not cause problems. To someone who has never used opiates 20 mg can cause an impaction. So it depends.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.